Alert archive / Utah / Flash Flood Warnings in 2023
Flash Flood Warning 39, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 14, 2023, 2:09 PM MDT for Kane County, Washington County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2023, 2:09 PM MDT (20:09 UTC)
- Expired
- Aug 14, 2023, 5:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Kane County, UT, Washington County, UT
The radar
The Cedar City radar (KICX), 43 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 2:46 PM MDT | FLASH FLOOD | 2 S Zion National Park, UT | Zion NP ranger reported multiple waterfalls through southern portion of the park, the biggest of which was noted near Twin Brothers. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 37 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.2 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 2011 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
708
WGUS55 KSLC 142009
FFWSLC
UTC025-053-142315-
/O.NEW.KSLC.FF.W.0039.230814T2009Z-230814T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
209 PM MDT Mon Aug 14 2023
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
West Central Kane County in southern Utah...
East Central Washington County in southwestern Utah...
* Until 515 PM MDT.
* At 209 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the southern portions of Zion National Park,
including Pine Creek, Lower Clear Creek, Shelf Canyon, and Spry
Canyon. Between 0.25 and 0.5 inches of rain have fallen.
Additional rainfall amounts of 0.25 to 0.75 inches are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of slot canyons, dry
washes, creeks and streams.
* Some locations that will experience flash flooding include...
Zion National Park and Springdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3726 11279 3717 11269 3710 11283 3714 11299
3716 11301 3727 11302 3729 11300
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
STW2 follow-up statements
142
WGUS75 KSLC 142201
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
401 PM MDT Mon Aug 14 2023
UTC025-053-142315-
/O.CON.KSLC.FF.W.0039.000000T0000Z-230814T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-Washington UT-
401 PM MDT Mon Aug 14 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM MDT THIS
AFTERNOON FOR WEST CENTRAL KANE AND EAST CENTRAL WASHINGTON
COUNTIES...
At 401 PM MDT, Doppler radar estimates rainfall amounts of between
around 0.5 to 1.5 inches from earlier thunderstorms in Zion National
Park, particularly over areas near Pine Creek, Lower Clear Creek,
Shelf Canyon, and Spry Canyon. Zion National Park Rangers reported
multiple waterfalls through the affected area, the largest of which
was reported in the Twin Brothers area.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of slot canyons, dry
washes, creeks and streams.
Some locations that will experience flash flooding include...
Zion National Park and Springdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3726 11279 3717 11269 3710 11283 3714 11299
3716 11301 3727 11302 3729 11300
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
STW062
WGUS75 KSLC 142307
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
507 PM MDT Mon Aug 14 2023
UTC025-053-142317-
/O.EXP.KSLC.FF.W.0039.000000T0000Z-230814T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-Washington UT-
507 PM MDT Mon Aug 14 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 515 PM MDT THIS AFTERNOON FOR
WEST CENTRAL KANE AND EAST CENTRAL WASHINGTON COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining closures.
LAT...LON 3726 11279 3717 11269 3710 11283 3714 11299
3716 11301 3727 11302 3729 11300
$$
STWWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 4:32 AM MDT, 9 hours 37 minutes earlier.
Area forecast discussion, Aug 14, 4:32 AM MDT, 9 hours 37 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 432 AM MDT Mon Aug 14 2023 .SYNOPSIS...Moisture remains in place across southern Utah today while drier air has spread into the north, remaining there through the early part of the week. This will limit precipitation chances across the north through the first half of the week while isolated to scattered precipitation chances continue across southern Utah. More significant moisture may spread into the area late week and through the weekend. && .SHORT TERM (THROUGH 12Z THURSDAY)...The large-scale pattern this morning continues to depict a Rex Block over the West Coast consisting of a high over WA/OR and closed low off the SoCal Coast. Downstream, an upper low continues to move into the Midwest. In between these features, there is Utah. As the downstream low continues to shift east today, the Rex Block will weaken as the high pressure spills eastward and heights rise over Utah. Drier air remains in place across the north where PWATs are in the 0.5-0.6 inch range, while southern Utah remains more moist with PWATs between 0.7-0.9 inches. Showers with isolated embedded thunderstorms have been noted all night across southern Utah, this as moisture continues to be advected into the area from the southeast and focusing near the southern (moist) side of a deformation/shear axis. Meanwhile, an easterly surface pressure gradient has developed across northern Utah and southwest Wyoming in response to cooler air and higher pressure over the Great Plains in the wake of the Midwest low. This is driving easterly canyon winds along the northern through central Wasatch Front and Cache Valley. The strongest gust noted thus far has been 52 mph near Farmington, otherwise most areas near canyons have been seeing 30-45 mph gusts. This gradient should weaken by mid-morning, allowing winds to decrease thereafter. By afternoon, the low over the SoCal coast will retrograde a bit to the northwest. This will bring more of a southerly flow to Utah. Expect showers to develop again over the higher terrain of southern and central Utah with storms tracking to the northwest. Locally heavy rainfall will once again be a threat across southern Utah, while central Utah storms may be a bit drier and have a greater threat of gusty outflow winds. However, due to morning precipitation, the airmass may not be supportive of strong afternoon convection, and CAMs are supportive of this idea and HREF ensemble mean SBCAPE reflects this with modest values of generally 250J/kg or less. High pressure will gradually strengthen over the intermountain region tomorrow. The moisture will have spread a bit farther into northern Utah tomorrow, and the result will be a few diurnal showers over the northern mountains. Otherwise, temperatures will in general trend warmer across the area today through tomorrow. .LONG TERM (After 12Z Tuesday)...The pattern will be shifting as the long term period progresses. To start, a ridge centered over the four corners will keep diurnal convection across southern Utah with near seasonal temperatures Wednesday and Thursday. Northern Utah and SW Wyoming will remain dry with temperatures 5-7 degrees above normal with the hottest day being Thursday. The forecast high for KSLC on Thursday is 99 degrees with a 10% of reaching 100. Cloud cover migrating in from the south could be the determining factor of how hot it gets across northern Utah on Thursday. Moisture becomes plentiful across the entire region by the end of the week and through the weekend as a cutoff low off the coast of California progresses further east and the aforementioned ridge slides east leading to a moist southerly flow. Ensemble mean PWATs >1" for late Thursday/Friday will spread throughout the CWA. This is above the 90th percentile for KSLC for the date. Synoptic forcing will still be relatively weak so the greatest precipitation chances will remain across the higher terrain. Temperatures, however, will moderate back to near seasonal values given the increased cloud cover and the shift of the ridge axis. As we head into the weekend the cutoff low will start to phase back in with the mean flow as a deep trough develops across the western CONUS. This trough will provide enhanced synoptic lift resulting in more widespread precipitation chances areawide. A tropical disturbance currently south of Guatemala has a 90% chance of developing into a cyclone within the next 7 days. The trajectory of this potential tropical cyclone will be closely monitored as 47% of guidance (mainly the GEFS and CAN) are tracking it adjacent to the Baja of California which would send a long lasting plume of very moist air into the Great Basin/Desert SW. This, in tandem with the western CONUS trough, would greatly increase the flash flood threat across the region. Currently most EC guidance is not on board with this solution. The deterministic EC has this cyclone taking a more westerly track which would keep the deepest moisture well offshore. && .AVIATION...KSLC...VFR conditions will prevail throughout the period for the KSLC terminal. Light easterly winds will transition to light southerly drainage early morning. A northerly lake breeze sets up this afternoon with mostly clear skies. .REST OF UTAH AND SOUTHWEST WYOMING...VFR conditions will prevail throughout the period for all terminals except for brief category reductions across southern Utah due to isolated afternoon convection. Gusty easterly winds across northern Utah/SW Wyoming will weaken throughout the morning before becoming more typical diurnal wind patterns. && .FIRE WEATHER...Another dry day is in store for northern Utah today while moisture remains in place across the south. Isolated to scattered mostly wet thunderstorms are expected once again today across southern Utah, with good daytime humidities and overnight recoveries. The moisture is then expected to creep slowly northward through midweek before potentially increasing more significantly by late week. While there remains much uncertainty at this time, there is a chance for widespread very significant rainfall towards the end of the week and into early next week. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && Cheng/Mahan For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 6:20 PM MDT | Flash Flood Warning | SLC | Washington | 3 hr |
| Aug 13, 7:22 PM MDT | Flash Flood Warning | SLC | Kane, Washington | 4 hr |
| Aug 13, 7:56 PM MDT | Special Weather Statement | SLC | 34 min |
Nearby
Flash Flood Warnings in Utah, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.